Kansas, 2020

Hail and Damaging Winds in Kansas, August 9, 2020

August 9, 2020 · NWS ICT · 8 events in 3 counties and zones

A southeast moving supercell produced large hail and damaging winds across southeast Kansas during the late afternoon and early evening of August 9th, 2020. Wind gusts to 65 mph produced tree damage and minor structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A southeast moving supercell produced large hail and damaging winds across southeast Kansas during the late afternoon and early evening of August 9th, 2020. Wind gusts to 65 mph produced tree damage and minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 2:24 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 9, 2:24 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
324 PM CDT Sun Aug 9 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 321 PM CDT Sun Aug 9 2020

Warm advection and low-mid level moisture transport has led to
lingering showers and some storms over portions of central Kansas
and the Flint Hills.  Expect this moisture transport to wane across
most of the forecast area, or shift to the NE of the area for the
late afternoon into the evening hours. This will lead a lull in the
shower chances for the remainder of the early evening hours.

Attention then shifts well to the NW of the forecast area over the
high plains of NW KS and western Neb, where early evening
thunderstorms are expected to congeal into a S-SE moving complex of
storms, as low level moisture transport slated to develop over wrn
KS veers towards central KS late this evening. Think this complex
will move into central KS towards midnight. So will gradually
increase pops across central KS for this convective chance towards
midnight through the early morning hours on Mon.

Not sure how far southeast this late night convection will get,
before stalling over even backbuilding across central KS by early
Mon morning, as moisture transport stays focused across central and
northeast KS.

For Monday, A shortwave moving out of the Rockies will help push a
cold frontal boundary southward into central KS by Mon afternoon.
After the morning showers in central KS end, not expecting much
activity along the front for the midday hours, as a warm elevated
mixed layer will keep convection from developing. But as the Rockies
shortwave pushes east across KS, the increased lift and modest
convergence along the front will lead to scattered showers and
thunderstorms developing for the late afternoon into the evening
hours on Mon. A very unstable airmass will be located along or just
ahead of the frontal boundary, as it moves into the central KS for
Mon afternoon, but only modest bulk shear values will be noted
around 20 kts.  But given the very unstable airmass and fairly
decent directional shear with curved hodographs, think a few severe
storms will occur with some large hail and damaging winds possible,
given the the inverted-V sounding profile expected and the high
bases to the storms. SPC upgraded to a slight risk for portions of
the forecast area, and this seems reasonable given the damaging wind
threat.

Expect this line of convection to make progress to the S-SE for late
Mon evening as cold pools develop and help drive the convection to
the south.  Expect the severe threat to diminish some as it pushes
into southeast KS by late Mon night.

Lots of uncertainty on how the daytime hours on Tue will play out.
Think some showers/storms may linger over SE KS for the morning
hours on Tue, as the frontal boundary over central KS washes out.
But the general trend for the daytime hours on Tue will be, that
most locations will be worked over from the previous nights complex
of storms, with the latest GFS showing weak ridging across the
forecast area.  Will leave some small pops in for now, but could see
these removed with later forecasts and trends.

Low to mid level warm advection and moisture transport looks to
increase for Tue night, which will lead to shower and thunderstorm
chances increasing for most locations for late Tue night through Wed
morning.

Ketcham

.LONG TERM...(Wednesday through Sunday)
Issued at 321 PM CDT Sun Aug 9 2020

The unsettled pattern looks to continue for Wed through Thu, as the
zonal flow becomes a little more diffluent as weak impulses in the
flow scoot across the area, leading to diurnally driven storms
chances and then overnight and early morning storm chances. The
periodic storm chances will lead to temperatures staying near
seasonal averages for most of the work week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1239 PM CDT Sun Aug 9 2020

Highlights
Thunderstorm potential tonight in central KS
Low level wind shear for KSLN
Wind shift on Monday

Scattered thunderstorms continue in southeast Kansas, but they are
expected to move out in the next couple of hours. Otherwise there
are isolated to scattered showers and thunderstorms which have
popped up then gone back down or moved off. This could continue
for the next while as it has lasted longer than previously thought
already. The coverage isn't great enough to justify vicinity
wording area wide thus this will just be something to monitor or
be alerted that short term amendments may be needed.
Thunderstorms are possible tonight across central Kansas. There is
enough confidence to at least mention VCTS around 6Z. This will
be something to keep any eye as it does depend on the track of
convective development from the High Plains.

The next area of concern will be with respect to winds. There is
potential for low level wind shear tonight in KSLN. It is possible
that the area for low level wind shear may need to be expanded
given model variability. There is a front that will come through
Monday morning which will cause a directional change for the
central Kansas sites. The track and timing of this front for the
southern sites will be for subsequent forecasts to figure out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  95  71  92 /  10  30  50  20
Hutchinson      72  93  68  90 /  30  40  50  20
Newton          74  94  69  90 /  20  40  50  30
ElDorado        75  94  70  90 /  10  40  50  30
Winfield-KWLD   75  95  71  91 /  10  10  50  30
Russell         70  91  66  89 /  50  20  40  10
Great Bend      70  91  66  89 /  40  30  40  10
Salina          73  93  68  90 /  40  40  50  20
McPherson       72  93  68  89 /  30  40  50  20
Coffeyville     76  96  72  92 /  10  10  60  40
Chanute         76  96  71  91 /  10  10  60  40
Iola            76  96  71  92 /  10  30  60  40
Parsons-KPPF    77  96  72  92 /  10  10  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...VJP
Hazardous weather outlook, Aug 9, 3:40 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
440 PM CDT Sun Aug 9 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
440 PM CDT Sun Aug 9 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms will linger into the afternoon. No severe
storms are anticipated.

Heat indices of 100 to 105 are expected through early this evening,
with the highest values across southeast Kansas.

More storms are forecast to move into central Kansas late this
evening and spread east southeast during the overnight. A few
strong storms will be possible, with small hail, gusty winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices of 100 to 105 are forecast Monday afternoon across
southeast Kansas.

Thunderstorm chances increase for Monday afternoon and Monday
evening as a cold front moves into central Kansas and eventually across
most if not all of the area Monday night. Any storms that develop
Monday afternoon and early evening will likely be strong and could
be severe. If severe storms develop on Monday, the anticipated
threats would be quarter sized hail and winds to 65 mph.

There will be periodic chance for storms for Tuesday through
Saturday. At this point, overall chances will slightly favor late
night through mid morning storms, especially across southeast
Kansas. Some of the storms would be strong, producing small hail and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton/Ketcham

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Allen

When
August 9, 4:16 PM CST
Where
Allen County, 5.55 mi NNW of Iola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.990, -95.450

Thunderstorm Wind, Allen

When
August 9, 4:16 PM CST
Where
Allen County, 5.55 mi NNW of Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.990, -95.450

Dime size hail was also reported.

Thunderstorm Wind, Allen

When
August 9, 4:30 PM CST
Where
Allen County, 0.69 mi N of Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.930, -95.400

The public relayed the report.

Thunderstorm Wind, Allen

When
August 9, 7:17 PM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.810, -95.440

Tree limbs were knocked down in town.

Hail, Woodson

When
August 9, 7:18 PM CST
Where
Woodson County, 7.68 mi S of Piqua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.810, -95.550

The hail was mainly nickel size, but a few quarter size hail stones also fell.

Thunderstorm Wind, Neosho

When
August 9, 7:40 PM CST
Where
Neosho County, 4.72 mi NE of Chanute
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -95.400

A trained spotter relayed the wind gust.

Thunderstorm Wind, Neosho

When
August 9, 7:41 PM CST
Where
Neosho County, 4.72 mi NE of Chanute
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.720, -95.400

Six inch diameter tree limbs were down.

Thunderstorm Wind, Neosho

When
August 9, 7:42 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.670, -95.460

Power lines were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915000, 915001, 915002, 915003, 915004, 915005, 915006, 915007.